Last Week: HOW TO Treat Osteochondritis Dissecans (OCD)
If your dog has diabetes, you may have been able to manage it to this point, but perhaps you’ve noticed that your dog is taking a turn for the worst suddenly. She’s dropped a lot of weight, is vomiting and is becoming incredibly lethargic.
Your dog may have developed a serious condition known as diabetic ketoacidosis (DKA), that can be lethal if not treated immediately.
PetMD.com explains, “Diabetes is a medical condition in which the body cannot absorb sufficient glucose, thus causing a rise in blood sugar levels. The term ‘ketoacidosis,’ meanwhile, refers to a condition in which levels of acid abnormally increased in the blood due to presence of ‘ketone bodies’. In diabetes with ketoacidosis, ketoacidosis immediately follows diabetes.”
According to petplace.com, “Diabetic ketoacidosis, the most severe form of Diabetes Mellitus, results in severe changes in blood chemicals including imbalances in small, simple chemicals known as electrolytes.”
What Causes Diabetic Ketoacidosis in Dogs?
“The problem is that when too much fat is consumed by the body, the liver then begins to produce ketones. This excessive level of ketones causes the condition known as canine diabetic ketoacidosis. There are two scenarios in which this can occur: in dogs with poorly controlled diabetes and in dogs with undiagnosed diabetes,” according to vetinfo.com.
Other outside factors can also contribute to the development of ketoacidosis.
PetMD.com explains “Although the ketoacidosis is ultimately brought on by the dog’s insulin dependency due to diabetes mellitus, underlying factors include stress, surgery, and infections of the skin, respiratory and urinary tract systems. Concurrent diseases such as heart failure, kidney failure, asthma and cancer may also lead to this type of condition.”
What are the Symptoms of Diabetic Ketoacidosis?
Here are some of the symptoms of diabetic ketoacidosis to look for from petMD.com and petplace.com:
- Lack of appetite (anorexia)
- Weight loss (cachexia)
- Muscle wasting
- Increased thirst (polydipsia)
- Increased urination (polyuria) or lack of thirst (adipsia)
- Rough hair coat
- Rapid breathing (tachypnea)
- Low body temperature (hypothermia)
- Sweet breath odor
- Yellowing of the skin, gums and eyes (jaundice)
How is Diabetic Ketoacidosis Diagnosed?
You will need to give your veterinarian a thorough history of your dog’s health, including the onset and nature of the symptoms. Your vet will perform a complete physical examination, as well as a biochemistry profile and complete blood count (CBC).
PetMD explains, “The most consistent finding in patients with diabetes is higher than normal levels of glucose in the blood. If infection is present the white blood cell count will also high. Other findings may include: high liver enzymes, high blood cholesterol levels, accumulation in the blood of nitrogenous waste products (urea) that are usually excreted in the urine (azotemia), low sodium levels in the blood (hyponatremia), low levels of potassium in the blood (hypokalemia), and low levels of phosphorous in the blood (hypophosphatemia).”
How is Diabetic Ketoacidosis Treated?
Ifyour dog is alert and appears to be well hydrated, you may not need to hospitalized her.
But if you are unsure, petMD.com advises, “It is vital that the dog’s bodily fluids and electrolytes are restored immediately, especially if it is lethargic or vomiting. Your veterinarian will also begin insulin therapy to reverse the high levels of sugar and ketone bodies in the blood, as well as reduce the elevated acid levels. Glucose levels will be checked every one to three hours to monitor response of the treatment. A low level of potassium in the blood (hypokalemia) is another life-threatening complication associated with this type of diabetes, which is rectified with potassium supplementation.”
How Can I Prevent My Dog From Developing Diabetic Ketoacidosis?
Be on the lookout for any symptoms that deviate from the norm, such as weight loss, vomiting or skin yellowing, and don’t hesitate to call your vet if something doesn’t feel right.
“Follow the veterinarian’s guidelines for dosage and timing of the insulin shots, and do not stop administering the medication without prior consent of your veterinarian. He or she will brief you about correct administration of insulin and other medicines,” advises petMD.com.
Find A Vet HOW TO articles are intended for informational purposes only. You should always consult with your veterinarian about any health issues affecting your dog.
Next week: HOW TO Treat Your Dog’s Leptospirosis
Do you have a question about diabetic ketoacidosis? Submit it to i Love Dogs’ Ask a Vet here.